Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 156, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 10:21 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2015, 10:21 PM CDT (03:21 UTC)
- Expired
- Aug 9, 2015, 11:01 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:23 PM CDT | HAIL 1 | 3 E Hornick, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1926 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
212
WUUS53 KFSD 100321
SVRFSD
IAC093-193-100415-
/O.NEW.KFSD.SV.W.0156.150810T0321Z-150810T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT SUN AUG 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
SOUTHERN IDA COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1115 PM CDT
* AT 1020 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SMITHLAND...OR 21 MILES WEST OF IDA GROVE...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
DANBURY AROUND 1030 PM CDT.
BATTLE CREEK AROUND 1040 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO.
LARGEST HAIL POTENTIAL WILL IMPACT AREAS NEAR SMITHLAND..DANBURY AND
OTO THROUGH 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4250 9594 4236 9532 4221 9532 4221 9609
TIME...MOT...LOC 0320Z 289DEG 40KT 4229 9588
HAIL...1.25IN
WIND...70MPH
$$
CHAPMAN3 follow-up statements
630
WWUS53 KFSD 100338
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SUN AUG 9 2015
IAC093-193-100415-
/O.CON.KFSD.SV.W.0156.000000T0000Z-150810T0415Z/
WOODBURY IA-IDA IA-
1038 PM CDT SUN AUG 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EASTERN WOODBURY AND SOUTHERN IDA COUNTIES...
AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANBURY...OR
13 MILES SOUTHWEST OF IDA GROVE...MOVING EAST AT 45 MPH. ANOTHER
STORM HAD INTENSIFED NEAR ARTHUR...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN WOODBURY AND SOUTHERN IDA COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4250 9594 4236 9532 4221 9532 4221 9609
TIME...MOT...LOC 0337Z 282DEG 39KT 4224 9569
HAIL...1.00IN
WIND...60MPH
$$
CHAPMAN941
WWUS53 KFSD 100346
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SUN AUG 9 2015
IAC193-100355-
/O.CAN.KFSD.SV.W.0156.000000T0000Z-150810T0415Z/
WOODBURY IA-
1046 PM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED. GUSTY WINDS OF 30 TO 40 MPH WILL STILL BE POSSIBLE
ACROSS FAR EASTERN WOODBURY COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4236 9536 4236 9532 4221 9532 4221 9551
TIME...MOT...LOC 0345Z 298DEG 23KT 4223 9538
$$
IAC093-100415-
/O.CON.KFSD.SV.W.0156.000000T0000Z-150810T0415Z/
IDA IA-
1046 PM CDT SUN AUG 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN IDA COUNTY...
AT 1045 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ARTHUR...OR 9 MILES SOUTHEAST OF IDA GROVE...MOVING SOUTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARTHUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4236 9536 4236 9532 4221 9532 4221 9551
TIME...MOT...LOC 0345Z 298DEG 23KT 4223 9538
HAIL...1.00IN
WIND...60MPH
$$
CHAPMAN278
WWUS53 KFSD 100401
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT SUN AUG 9 2015
IAC093-100411-
/O.CAN.KFSD.SV.W.0156.000000T0000Z-150810T0415Z/
IDA IA-
1101 PM CDT SUN AUG 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4236 9536 4236 9532 4221 9532 4221 9551
TIME...MOT...LOC 0359Z 289DEG 40KT 4217 9515
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:17 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 9, 6:17 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SUN AUG 9 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT. CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET. THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S TO LOWER 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 214 PM CDT SUN AUG 9 2015 SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN BRANCH OF THE JET QUICKLY WEAKENS. THIS LEAVES THE NORTHERN BRANCH ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US. WITH LARGE SCALE SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL WARMING TREND EXPECTED. COULD SEE STORM CHANCES RETURN NEXT WEEKEND AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS THROUGH THE AREA. HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH ONGOING WEATHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 615 PM CDT SUN AUG 9 2015 STRONG TO SEVERE STORMS CONTINUE OVER THE REGION EARLY THIS EVENING. KHON IS IN THE CLEAR FOR CONVECTION...HOWEVER THIS CONVECTION MAY END UP IMPACTING FSD/SUX THROUGH 03Z. AFTER CONVECTION PASSES...MID-LVL CLOUDS WILL LINGER THROUGH THE NIGHT...WITH QUIET WEATHER EXPECTED ON MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...DUX
Hazardous weather outlook, Aug 9, 5:08 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 PM CDT SUN AUG 9 2015 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039- 050-052>055-057>071-102215- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER SHOULD DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM. IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-BROOKINGS-MOODY- 508 PM CDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.
In the hours before
Local storm report, Aug 9, 9:06 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 SSE MECKLING 42.77N 97.04W
08/09/2015 E60 MPH CLAY SD TRAINED SPOTTER
DIME SIZE HAIL
&&
AFLocal storm report, Aug 9, 9:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST 1 NW NEWCASTLE 42.67N 96.89W
08/09/2015 E70 MPH DIXON NE TRAINED SPOTTER
&&
AFLocal storm report, Aug 9, 9:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL CORRECTIONVILLE 42.48N 95.79W
08/09/2015 E1.50 INCH WOODBURY IA FIRE DEPT/RESCUE
&&
AFLocal storm report, Aug 9, 9:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL SOUTH SIOUX CITY 42.46N 96.41W
08/09/2015 E1.00 INCH DAKOTA NE PUBLIC
REPORT FROM SOCIAL MEDIA
&&
DUXLocal storm report, Aug 9, 10:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 2 SSW BRONSON 42.39N 96.22W
08/09/2015 E1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
AFLocal storm report, Aug 9, 10:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT SUN AUG 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL CORRECTIONVILLE 42.48N 95.78W
08/09/2015 E1.75 INCH WOODBURY IA TRAINED SPOTTER
PING PONG AND GOLF BALL SIZED HAIL
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:58 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 47 min |
| Aug 9, 8:42 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 33 min |
| Aug 9, 9:08 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 67 min |
| Aug 9, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 20 min |
| Aug 9, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 43 min |
| Aug 9, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.